Wyoming, 2017Flooding in Wyoming, June 3 to 24, 2017
June 3 to 24, 2017 · NWS RIW · 5 events in 1 county or zone
The combination of a very wet and snowy winter and a rather cool and wet spring set the stage for a prolonged period of flooding along the Wind River. The weather warmed in June and snow melt began, raising the river above flood stage beginning around June 3rd and continuing through the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a very wet and snowy winter and a rather cool and wet spring set the stage for a prolonged period of flooding along the Wind River. The weather warmed in June and snow melt began, raising the river above flood stage beginning around June 3rd and continuing through the 24th. The crest of 12.1 feet broke the record of 11.8 feet set back in 2011. High water forced the closure of Highway 26 between Kinnear and Crowhart on two seperate occasions for a few days, forcing travelers into a long detour. In addition, the flood waters heavily damaged the irrigation canal near Riverton. The canal was shut down for over two weeks, resulting in a loss of irrigation water for many farmers downstream. Some subdivisions near the damage were put on standby for evacuation due to possible failure. Many other lowlands near the River had flooding for many days, some surrounding homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 2, 10:45 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 2, 10:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1145 PM MDT Fri Jun 2 2017
.SHORT TERM...(This evening through Monday)
Issued at 234 PM MDT Fri Jun 2 2017
Temperatures will warm with lowering relative humidity and increased
southwest wind through Monday. Saturday should be dry with isolated
convection bringing showers and thunderstorms to the mountains
Sunday and Monday. The warming and increased wind will accelerate
the melting of the exceptional snowpack with increased flooding
threats.
.LONG TERM...(Monday night through Friday)
Issued at 234 PM MDT Fri Jun 2 2017
A cold front will sweep across the area on Monday evening with some
isolated showers and thunderstorms. The main result of the front
will be to knock temperatures down by 5 to 10 degrees and take the
edge off of the heat on Tuesday. There will be just enough moisture
around for a few showers and thunderstorms across eastern portions
of the area, especially in Johnson County and across the east slopes
of the mountain ranges. However, these will only be isolated and
with weak steering flow should not move too far into the basins.
As for precipitation through the rest of the long term period, it
looks like a wash, rinse and repeat pattern through Thursday with
mainly diurnal showers and thunderstorms. Like Tuesday, coverage is
expected to be isolated with most areas remaining rain free most of
the time. A couple of weak disturbances may enhance activity a time
of two but timing them this far out is difficult at best. With 700
millibar temperatures rising once again by Thursday, high
temperatures will once again climb into the 90s across the basins
and lower elevations East of the Divide. With 500 millibar heights
climbing close to 5900 for Friday and flow turning to a drier
southwesterly direction, we have elected to keep Friday
precipitation free with above normal temperatures continuing.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Evening)
Issued AT 1145 PM MDT Fri Jun 2 2017
VFR and dry conditions with mainly light winds are expected through
the forecast period. SKC through the morning, with some high-level
cumulus developing with heating Saturday afternoon, but no
convection is expected. Increasing high level cloudiness is expected
Saturday night. Model soundings are also hinting at some weak
southerly Low-level wind shear developing at CPR Saturday evening.
&&
.FIRE WEATHER...
Issued AT 234 PM MDT Fri Jun 2 2017
Temperatures will warm with lowering relative humidity and increased
southwest wind through Monday. Saturday should be dry with isolated
convection bringing showers and thunderstorms to the mountains Sunday
and Monday. The warming and increased wind will accelerate the
melting of the exceptional snowpack with increased flooding threats.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Sunday night for WYZ002-016>018-025-026.
&&
SHORT TERM...Baker
LONG TERM...Hattings
AVIATION...Murrell
FIRE WEATHER...Baker
Hazardous weather outlook, Jun 2, 1:38 AM MST, 22 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
238 AM MDT Fri Jun 2 2017
WYZ001>020-022>030-031100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
238 AM MDT Fri Jun 2 2017
...FLOOD WATCH IN EFFECT ALONG THE GREEN, WIND AND SHOSHONE RIVER
BASINS FROM FRIDAY MORNING THROUGH SUNDAY NIGHT...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Potential for some flooding to develop along creeks, streams and
rivers due to rapid mountain snowmelt.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Potential for some flooding continues along creeks, streams and
rivers due to rapid mountain snowmelt.
Sunday through Tuesday...Isolated to scattered afternoon and
evening thunderstorms, mainly across the north and east.
.SPOTTER INFORMATION STATEMENT...
Please report any flooding.
Flood, Fremont
- When
- June 3, 12:00 AM MST to June 23, 12:00 AM MST
- Where
- Fremont County, 2.96 mi NW of Dubois Muni Arpt to 1.35 mi NW of Dubois Muni Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.578, -109.744
Warm temperatures melted a well above normal snow pack in the mountains to the west of Dubois and led to flooding of the Wind River for a few weeks. There were two periods of flooding, the first from June 3rd through the 13th, and again from June 17th through the 24th. The River peaked at 5.7 feet, about 0.7 feet above flood stage. The flooding was largely across the low lying areas near the River and caused little or no damage.
Flood, Fremont
- When
- June 4, 12:00 AM MST to June 23, 12:00 PM MST
- Where
- Fremont County, 1.43 mi E of Crowheart to 1.69 mi N of Willow Creek
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.318, -109.152
Deep snow pack melted in the mountains and brought flooding along the Wind River near Crowheart, cresting at around 10 feet. The flooding occurred mainly in low lying areas near the river over rural areas and caused little damage.
Flood, Fremont
- When
- June 4, 12:00 AM MST to June 24, 2:00 PM MST
- Where
- Fremont County, 2.28 mi S of Morton to 2.02 mi WSW of Kinnear
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.168, -108.762
Snow melt from the mountains produced flooding in the low lying areas near Kinnear. The flooding remained over low lying areas and agricultural land along the Wind River and produced little or no damage.
Flood, Fremont
- When
- June 4, 12:00 AM MST to June 22, 12:00 AM MST
- Where
- Fremont County, 4.5 mi SW of (Riw)riverton Rgnl A to 1.65 mi SW of (Riw)riverton Rgnl A
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2.0 million
- Reported by
- Emergency Manager
- Coordinates
- 43.033, -108.524
Abnormally large snowpack melted across the mountains of western and central Wyoming and caused the Wind River to Flood. At the Gauge at Riverton, the river crested above 12 feet, a new record. Along the Riverton Irrigation Canal, the water got high enough to flow directly into the canal, threatening the city of Riverton with flooding. The canal had to be breached to prevent the flooding. As a result, many farmers along the canal were left without irrigation water into July. The repairs to the canal cost around an estimated $2 million dollars. In addition, there was extensive flooding of agricultural land along the Wind River to it's confluence with the Little Wind River.
Flood, Fremont
- When
- June 7, 4:00 PM MST to June 20, 1:00 PM MST
- Where
- Fremont County, 6.54 mi WNW of Morton to 5.04 mi W of Morton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 43.226, -108.895
Flood water from the Wind River and flowed across US 26 just to the west of Morton. The water covered the road to a depth of over a foot at times. This resulted in two different closures of the road, the longest of which lasted almost four days, stretching from afternoon of June 7th until around noon on June 11th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 3 to 7, 20176 deaths · 2 events
- Hail and Damaging Winds in South Carolina, June 3, 2017$110,000 · 56 kt wind · 5 events
- Flash Flooding and Lightning Strike in Arkansas, June 3 to 5, 2017$50,000 · 6 events
- Flash Flood and Flood in Mississippi, June 3 to 5, 2017$60,000 · 2 events
- Damaging Wind in Michigan, June 3, 2017$20,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Michigan, June 3, 2017$11,000 · 55 kt wind · 5 events
- Damaging Winds in Minnesota, June 3, 201756 kt wind · 3 events
- Flooding in Wyoming, June 3 to 22, 20172 events
- Flooding in Wyoming, June 3 to 22, 20172 events
- Hail in Wisconsin, June 3, 20170.75 in hail · 2 events
- Hail in Wisconsin, June 3, 20171 in hail · 1 event
- Flash Flood in Wyoming, June 3 to 21, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700835, 700871, 700872, 701208, 700851.